Michigan, 2018

Winter Storm and Winter Weather in Michigan, December 27 to 29, 2018

December 27 to 29, 2018 · NWS MQT · 4 events in 3 counties and zones

A low pressure system lifting from the Central Plains into the western Great Lakes brought a wintry mix of precipitation into much of west and central Upper Michigan on the 27th. Precipitation gradually changed over to moderate lake enhanced snow for west and north central Upper Michigan on the 28th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system lifting from the Central Plains into the western Great Lakes brought a wintry mix of precipitation into much of west and central Upper Michigan on the 27th. Precipitation gradually changed over to moderate lake enhanced snow for west and north central Upper Michigan on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 26, 11:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 26, 11:23 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1223 AM EST Thu Dec 27 2018

.SHORT TERM...(This evening through Thursday)
Issued at 418 PM EST WED DEC 26 2018

The weather begins to change later tonight as the sfc high over the
area slides east and deepening low pressure approaches from the
Central Plains. Winds will shift to the southeast overnight and
begin increasing. The stronger isentropic ascent and surge of
moisture will be moving in on Thursday, however there will be
forcing/moisture to produce widespread light snow much of the west
half of Upper Michigan. Forecast soundings indicate precipitation
type will be all snow tonight and there could be as much as two
inches over the far western U.P. and Wi border with one-half inch or
less over the east half sections.

Thursday...shortwave over the southern Plains at 12z Thu will lift
across the Plains, then rapidly weaken/shear out across the Upper
Lakes Thu night/Fri in the confluent flow between southern stream
eastern CONUS ridging and northern stream trough anchored by a
closed mid-level low over Hudson Bay. Strong push of isentropic
ascent will surge across the area on Thu with mixing ratios of
4+g/kg avbl from 750-725mb, suggesting the potential of 8 inches of
snow during what looks like roughly around 12hrs of isentropic
ascent. However, given low snow-to-water ratio wet snow and the
likelihood of snow mixing with rain or even changing to rain over
much of the area, not expecting to achieve those snow amounts for
most areas. Ptype will be a challenge given the models fluctuating
temp profiles near 0C. With a lack of an easterly or northeasterly
low-level flow of colder/drier air since there is no cold sfc high
pres in northern Ontario, fzra or ice pellets will not likely be an
issue. Should only be a rain/snow situation. Even if fzra or fzdz
would occur at some point Thu, prior accumulation of snow on roads
will mean roads will already be snow/slush covered or treated,
minimizing impact from fzra. There is a potential that ptype could
stay snow longer over the higher terrain of the Keweenaw Peninsula a
bit farther away from the warm air surge ahead of the storm system,
especially on Thu morning.

As for headlines, given the potential for a longer window of heavier
snow over the Keweenaw due to aforementioned factors opted to
upgrade watch to winter storm warning for Northern Houghton and
Keweenaw counties with amounts of 4 to 9 inches expected, greatest
over the spine of the Keweenaw from late tonight through Thu. Kept
advisories going for much of the rest of the area late tonight into
Thu afternoon. Should see wet snow accumulations of 2-5 inches in
12hrs. Also kept SPS going for southern Schoolcraft and Luce
counties where there will be more uncertainty in how fast warming
will occur after snow onset. Keep in mind that since the snow will
be wet/heavy, there will be more significant travel impacts due the
wet/slushy snow on roads, and snow removal/shoveling/plowing will be
much more difficult than normal.

.LONG TERM...(Thursday night through Wednesday)
Issued at 412 PM EST WED DEC 26 2018

Long term period begins Thursday evening with a closed upper low
over SE SD and attendant surface low over northern Iowa. Being in
the left exit/diffluent region downstream of an upper level speed
max, with plenty of isentropic lift and with enough moisture in
place, expect precip ongoing Thursday evening across all of Upper
Michigan, but likely as light rain rather than snow. Could be a few
hours where moisture becomes shallow enough to get drizzle rather
than rain, most likely somewhere around 03z-09z Thursday
night/Friday morning. A couple things, however. First, expect sfc
temps to be at or above freezing everywhere at that time, so am not
overly concerned about FZDZ. Second, even where sfc temps do drop to
perhaps as low as 30 F, roads will already be slushy which will
mitigate the impacts of any potential icing.

The surface low is expected to lift northeastward across WI to the
central/eastern U.P. by Friday morning. The exact track of the low
will be critical in determining when/where a transition back to snow
occurs on Friday. NAM, RGEM, GFS, and Parallel GFS all show a band
of fgen developing Friday morning as the low to mid-level low
elongates over the U.P. With there being some upper-level support as
well, this could force a brief secondary burst of synoptic-scale
snow over the western and central U.P. Friday morning, but the
forcing looks to be shallow enough (generally at and below 850 mb)
to prevent this additional snow from being anything too significant.
The exception to this will be in the upslope regions of Baraga and
Marquette Counties where there will be some lake enhancement to the
snow as winds quickly turn northerly behind the system.

The primary forcing departs to the northeast in the afternoon and
lingering precip transitions to N-NNW wind LES Friday afternoon
through Friday night. Instability will be more than sufficient -
lake surface-850 mb delta T's look to climb through the teens in the
afternoon to around 20 C by Friday evening - but drier air aloft and
large scale subsidence will keep this LES event short-lived. Snow
showers will taper off over the western belts before dawn on
Saturday and by early Saturday afternoon along the Superior
shoreline of the eastern U.P. All of the snow growth for this event
will be in the DGZ so SLRs of 20:1 or better are expected: much
fluffier than the tomorrow's cement. Lake-effect amounts Friday
afternoon through midday Saturday look to be around 3 to 6 inches
for Baraga and northern Marquette Counties.

There may be some light WAA snow clipping the Keweenaw Saturday
night. After that, attention turns to a more potent short wave
expected to drop southeastward across the Upper Lakes late Monday.
There could also be another round of light synoptic scale snow
across the U.P. with the passage of the Arctic front. Then the flood
gates open for Tuesday with 850 mb temps of -20 C (perhaps even as
cold as -25 C) moving in, which will kick off a day or two of
prolific LES in the NW wind belts Tuesday into Wednesday. Could also
be some wind chill concerns by Wednesday morning but no need to get
too worked up about that now.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1223 AM EST THU DEC 27 2018

Aviation conditions will deteriorate later this morning as wet,
heavy snow lifts northeast across the region. With this snow will
come IFR to LIFR conditions at times, both ceiling and visibility
wise. Snow will move in to KIWD between 8 to 10Z, KCMX, between 9 to
11Z, and KSAW between 9 and 12Z. Throughout the day, snow may mix
with rain at times before transiting over to rain later this evening
into the overnight hours. It isn't out of the question that there
could be some pockets of freezing rain, during this transition but
confidence wasn't high enough to include mentions at this time. Upon
the arrival of the snow, low-level wind shear will become an issue
as southerly winds 2-3kft above the surface increase to 45 to 55
knots. Down at the surface it is possible that we will see some
intermittent gusts to 20 to 30 knots at times later this morning.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 418 PM EST WED DEC 26 2018

Winds initially stay light but begin to ramp up from the E-SE
overnight as high pressure leaves the area and the low pressure
system begins approaching the region. Gales to 35 knots are expected
over the central and eastern lake by late Thursday morning with
slightly higher gusts over the east.  As the low pushes through the
Upper Great Lakes Thursday night and Friday, winds will become
northeast and then north with gales to 40 knots possible with the
surge of colder air moving in behind this system. A gale watch has
been issued for late Thursday night into Friday. Winds relax Friday
night, but another system moving in from the NW may bring wind gusts
to 30 knots over western Lake Superior late Sat night and Sunday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 4 AM EST /3 AM CST/ early this
     morning to 4 PM EST /3 PM CST/ this afternoon for MIZ002-
     004>006-009>013-084-085.

  Winter Storm Warning from 4 AM early this morning to 7 PM EST
     this evening for MIZ001-003.

Lake Superior...
  Gale Watch from Friday morning through Friday evening for LSZ267.

  Gale Warning from 10 AM this morning to 8 PM EST this evening
     for LSZ267.

  Gale Watch from late tonight through Friday evening for
     LSZ248>250-265-266.

  Gale Warning from 9 AM this morning to 5 PM EST this afternoon
     for LSZ244-245-264>266.

  Gale Watch from late tonight through Friday evening for
     LSZ240>245-263-264.

  Gale Watch from late tonight through Friday morning for LSZ162.

  Gale Warning from 9 AM to 9 PM EST Friday for LSZ251.

Lake Michigan...
  Gale Warning from 10 AM this morning to 5 PM EST this afternoon
     for LMZ248-250.

&&

SHORT TERM...Voss
LONG TERM...RJC
AVIATION...Ritzman
MARINE...Voss
Hazardous weather outlook, Dec 26, 4:18 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
518 PM EST Wed Dec 26 2018

MIZ001-003-272230-
Keweenaw-Northern Houghton-
518 PM EST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Snow will develop late tonight, but heavier snow will hold off
until Thursday. See the latest winter weather message for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wet, heavy snow is expected Thursday through Friday morning. Snow
may mix with rain near Lake Superior Thursday afternoon and night.
Thursday night there may be a period when snow transitions to
rain inland. See the latest winter weather message for further
details.

Waves on Lake Superior building to around 8 to 11 feet on
Thursday will impact the eastern shore of Keweenaw County. Thursday
night into Friday morning waves will build to 12 to 15 feet along
the western and northern shores of the Keweenaw Peninsula. These
high waves will persist into Friday afternoon before diminishing
to less than 8 feet late Friday night. These high waves may cause
minor beach erosion and beach flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.

MIZ002-004>006-009>013-084-085-272230-
Ontonagon-Baraga-Marquette-Alger-Gogebic-Iron-Dickinson-Menominee-
Delta-Southern Houghton-Northern Schoolcraft-
518 PM EST Wed Dec 26 2018 /418 PM CST Wed Dec 26 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Snow will develop late tonight. See the latest winter weather
message for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wet, heavy snow Thursday morning will mix with or change to rain
Thursday afternoon. Several inches of wet, heavy snow are
expected. See the latest winter weather message for further
details. An additional few inches of lake-effect snow will
accumulate in the Lake Superior north wind belts Friday afternoon
through Friday night.

Waves on Lake Superior will build to 12 to 15 feet late Thursday
night for the western shore of Upper Michigan before subsiding
below 8 feet by Friday night. For the Lake Superior shoreline east
of the Keweenaw Peninsula, waves will build to 12 to 15 feet
Friday morning before subsiding below 8 feet by late Friday night.
These high waves may cause minor beach erosion and beach flooding
along Lake Superior beaches.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.

MIZ007-014-272230-
Luce-Southern Schoolcraft-
518 PM EST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wet, heavy snow Thursday morning will mix with or change to rain
Thursday afternoon. A few inches of wet, heavy snow are expected.
See the latest special weather statement for further details.

Waves on Lake Superior building to 8 to 11 feet Friday afternoon
for the before subsiding below 8 feet by Friday night. These high
waves may cause minor beach erosion along Lake Superior beaches.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.

LSZ162-240>251-263>267-272230-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
518 PM EST Wed Dec 26 2018 /418 PM CST Wed Dec 26 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southeast gales to 35 knots are expected Thursday over the east
half of Lake Superior. North gales to 40 knots are possible late
Thursday night over western Lake Superior, then over most of Lake
Superior on Friday. See the latest open lake forecast and marine
weather message for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-272230-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
518 PM EST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southeast gales to 35 knots are expected Thursday into Thursday
evening, especially toward the open waters of Lake Michigan. A few
northerly gale force gusts to 35 knots are possible Friday
afternoon. See the latest nearshore marine forecast and marine
weather message for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Gogebic

When
December 27, 2:00 AM CST to December 29, 12:00 AM CST
Where
Gogebic forecast zone
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of a two-day total snowfall of 10.4 inches at Ironwood.

Winter Weather, Marquette

When
December 27, 4:00 AM EST to December 29, 12:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette NWS observed a mix of snow, sleet and freezing drizzle which contributed to slippery roads and sidewalks across the area on the 27th. The precipitation then changed over to moderate lake enhanced snow on the 28th with a calendar day accumulation of over 8 inches. Four to five inches of snow fell in Little Lake during the evening of the 28th.

Winter Weather, Northern Houghton

When
December 27, 4:30 AM EST to December 29, 12:00 AM EST
Where
Northern Houghton forecast zone
Reported by
CoCoRaHS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observing sites in the Calumet area measured approximate two-day snowfall totals of 10 to 12 inches.

Winter Storm, Northern Houghton

When
December 27, 5:00 AM EST to 5:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at Redridge measured six inches of snow in 12 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793275, 793274, 793276, 796044.